Colorado, 2013Winter Storm and Heavy Snow in Colorado, April 14 to 18, 2013
April 14 to 18, 2013 · NWS GJT · 21 events in 16 counties and zones
A moist southwest flow aloft with an embedded trough was followed by an upper low which moved across the region. This situation resulted in a prolonged snowfall event for western Colorado.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist southwest flow aloft with an embedded trough was followed by an upper low which moved across the region. This situation resulted in a prolonged snowfall event for western Colorado. However, in some areas there was a significant cessation of snowfall between the two systems, which resulted in two separate events.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 14, 8:33 PM MST, 2 hours 27 minutes earlier.
Area forecast discussion, Apr 14, 8:33 PM MST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
933 PM MDT SUN APR 14 2013
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 316 PM MDT SUN APR 14 2013
SHRTWV THAT PASSED THROUGH THE REGION LAST NIGHT DROPPED A FAST 6 TO
12 INCHES ACROSS THE NORTHERN AND CENTRAL MOUNTAINS...WITH A FEW
OUTLIERS OVER A FOOT. THIS SYSTEM CLEARED OUT A LITTLE FASTER
THEN EXPECTED AS IT ROAD THE NOSE OF THE 120+ KT JET. STRONG
SUBSIDENCE IN THE WAKE OF THIS EXITING WAVE IN PLACE THIS
AFTERNOON...WITH ONLY A FEW OROGRAPHICALLY DRIVEN SHOWERS
LINGERING NEAR THE DIVIDE. THE BREAK WILL LAST THROUGH THIS
EVENING...BEFORE THE NEXT PERIOD OF WET AND SNOWY CONDITIONS
ARRIVES AFTER MIDNIGHT.
FORECAST FOR THE NEXT 3 DAYS OFFERS MANY CHALLENGES...ESPECIALLY
WITH TIMING OF SNOWFALL...ALONG WITH AMOUNTS AND VARYING SNOW
LEVELS. FIRST WAVE OF ENERGY ARRIVES LATE TONIGHT AND WILL PERSIST
THROUGH EARLY TUESDAY MORNING. STRONG WSW FLOW...DEEP PACIFIC
MOISTURE AND COLD AIR IN PLACE WILL RESULT IN EFFICIENT SNOWFALL FOR
OUR NORTHERN AND CENTRAL MOUNTAINS. ATTM...AMOUNTS THROUGH THIS
FIRST 24 HOUR WINDOW APPEAR TO BE IN THE HIGH END ADVISORY WINDOW.
BECOMING MORE CONVINCED THAT WE WILL SEE A SIGNIFICANT
BREAK...OR DRY SLOT...DEVELOP OVER THE FORECAST AREA ON TUESDAY.
THIS WOULD RESULT AND AT LEAST A 12 HOUR WINDOW WHERE SNOWFALL
PRODUCTION WILL BE GREATLY REDUCED AS DEEP SOUTHERLY FLOW SETS UP
AHEAD OF A DIGGING GREAT BASIN TROUGH. WAA BEHIND RETREATING FRONT
WILL DRIVE SNOW LEVELS UPWARD AS WELL...MINIMIZING IMPACT ON
MAJOR PASSES. SO WE END UP WITH A PERIOD WHERE LITTLE ADDITIONAL
ACCUMULATION WOULD BE EXPECTED OVER OUR AREA. NEXT SURGE ARRIVES
LATE TUESDAY AFTERNOON AND EVENING...ALTHOUGH POSITIONING OF THE
UPPER LOW WOULD RESULT IN ENE FLOW ACROSS THE NORTHERN
MOUNTAINS. THIS IS NOT A FAVORED PATTERN FOR SIGNIFICANT SNOWFALL
IN WESTERN COLORADO...BUT IS A FAVORED DIRECTION FOR OUR NORTHEAST
UTAH MOUNTAINS. SO A VERY COMPLICATED STORM ONCE AGAIN.
AFTER MUCH DEBATE AND DISCUSSION...WE WILL BE SPLITTING THIS STORM
INTO TWO SEPARATE EVENTS FOR WESTERN COLORADO...WITH HIGH END ADVISORIES
LATE TONIGHT THROUGH TUESDAY MORNING...WITH ANTICIPATED SECOND EVENT
TUESDAY NIGHT AND WEDNESDAY. THE TWO EVENTS WILL STILL RESULT IN
ACCUMULATIONS SIMILAR TO OUR ADVERTISED WATCH...BUT REALLY LACK
CONFIDENCE IN RUNNING WITH A 3 DAY WARNING IN MID APRIL AS MOST
EFFICIENT SNOWFALL ACCUMULATIONS WILL BE CONFINED TO THE OVERNIGHT
HOURS...WITH DAYTIME ACCUMULATIONS RESTRICTED TO THE HEAVIEST
SHOWERS. DIFFERENT SITUATION OVER THE EASTERN UINTA MOUNTAINS WHICH
CAN DO WELL IN BOTH SOUTHERLY AND NORTHEAST FLOW PATTERNS...WHICH WE
WILL TRANSITION THROUGH OVER THE NEXT FEW DAYS AS ANOTHER SURGE OF
COLDER AIR SNEAKS BACK INTO THIS AREA. AS A RESULT...WILL GO WITH A
HIGH END...PROLONGED ADVISORY IN THIS AREA. LATER SHIFTS WILL NEED
TO MONITOR THE POSSIBILITY OF UPGRADING THIS AREA TO A WARNING ONCE
THE COLDER AIR PUSHES IN TUESDAY AFTERNOON.
SNOW LEVELS WILL INITIALLY START OFF NEAR THE VALLEY FLOORS LATE
TONIGHT...BUT LIFT THROUGH THE DAY ON MONDAY AS CONDITIONS WARM.
AS A RESULT...WILL NOT EXPAND HIGHLIGHTS INTO THE NORTHERN
VALLEYS...ALTHOUGH A FEW INCHES OF SLUSHY SNOW WILL BE
POSSIBLE. ANY IMPACT WILL BE SHORT-LIVED WITH SNOW FLIPPING BACK
TO RAIN BY MIDDAY. LEVELS DROP AGAIN MONDAY NIGHT...AND THEN LIFT
AGAIN TUESDAY TO NEAR 8K WITH SHOT OF WAA AS THE FRONT RETREATS
IN DEEP SOUTHERLY FLOW AS THE LONG WAVE TROUGH DEEPENS TO OUR WEST.
THE COLDER AIR DOES FINALLY RELEASE TUESDAY EVENING...WITH THE
FRONT DRIVING SOUTH THROUGH THE FORECAST AREA BY EARLY WEDNESDAY
MORNING. THIS WILL BE THE TIME PERIOD FOR THE SECOND SURGE OF
HEAVIER SNOWFALL...WITH MANY VALLEY LOCATIONS ALONG AND NORTH OF
INTERSTATE 70 POSSIBLY IMPACTED. WILL BE KEEPING A CLOSE EYE ON
THIS POTENTIAL OVER THE NEXT FEW SHIFTS.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 316 PM MDT SUN APR 14 2013
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...THE AFOREMENTIONED FRONT
WILL LIE NEAR THE I-70 CORRIDOR BY LATE TUESDAY NIGHT. MODELS SHOW
A SURFACE LOW PUSHING EASTWARD ACROSS SOUTHERN COLORADO TUESDAY
NIGHT HELPING TO DRAW THE FRONT SLOWLY SOUTHEASTWARD. THE FRONT
WILL PROVIDE A FOCUS FOR A SECOND ROUND OF MODERATE TO HEAVY
PRECIPITATION. BROAD SCALE LIFT WILL ALSO BE INCREASING AS THE
UPPER LEVEL TROUGH APPROACHES THUS FAIRLY WIDESPREAD RAIN/SNOW IS
ANTICIPATED ACROSS THE NORTHERN 2/3RDS OF THE CWA...WITH ANOTHER
SET OF WINTER WEATHER ADVISORIES LIKELY NEEDED FOR THE
NORTHERN/CENTRAL MOUNTAINS AND POSSIBLY THE NORTHERN VALLEYS. SNOW
LEVELS WILL GENERALLY BE BETWEEN 7000 AND 8000 FT ALONG THE
FRONT...FALLING TO VALLEY FLOORS BEHIND IT. THE MAIN UPPER LEVEL
TROUGH PASSAGE WILL OCCUR THROUGH THE DAY WEDNESDAY WITH
PRECIPITATION SPREADING TO SOUTHERN REACHES AND BEING MORE SHOWERY
IN NATURE AS POTENTIAL INSTABILITY INCREASES SOMEWHAT. THE
PROLONGED PERIOD OF UNSETTLED WEATHER WILL COME TO AN END
WEDNESDAY NIGHT AS THE TROUGH MAKES ITS WAY ONTO THE PLAINS WITH
COLD AIR SETTLING ACROSS THE REGION.
OF INTEREST TO FRUIT GROWERS...BELOW FREEZING TEMPERATURES ARE ONCE
AGAIN EXPECTED THURSDAY AND FRIDAY MORNINGS ACROSS THE CENTRAL VALLEYS.
FOR THURSDAY THROUGH SUNDAY...TEMPERATURES WILL GRADUALLY MODERATE
WITH A COOL NORTHWEST FLOW OVERHEAD. A FEW SNOW SHOWERS WILL LIKELY
CONTINUE ON THURSDAY ACROSS THE HIGHER TERRAIN NEAR THE DIVIDE AS
REMNANT MOISTURE REMAINS. MODELS ARE TRENDING TOWARD A DECENT SHORT
WAVE DROPPING IN FROM THE NORTHWEST NEXT SATURDAY PROVIDING ANOTHER
ROUND OF MOUNTAIN SNOW AND A CHANCE OF VALLEY SHOWERS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 932 PM MDT SUN APR 14 2013
MID AND HIGH LEVEL CLOUDS WILL INCREASE OVERNIGHT WITH CIGS GRADUALLY
LOWERING AS THE NEXT SYSTEM MOVES IN FROM THE NW. RAIN AND SNOW
WILL DEVELOP OVER THE NORTHERN HALF OF THE FORECAST AREA WITH LATE
TONIGHT AND CONDITIONS GRADUALLY DETERIORATE. MVFR CIGS AND VSBY
WILL DEVELOP AT KASE AND KEGE...AS WELL AS KHDN...KSBS...AND KASE...
WHERE OCCASIONAL IFR CIGS AND VSBY WILL BE POSSIBLE BY 12Z MONDAY
AND LINGER THROUGH MONDAY NIGHT. GUSTY SOUTHWEST TO WEST WINDS
WILL CONTINUE ACROSS THE REGION THROUGH MONDAY NIGHT...WITH SPEEDS
REACHING 40 KTS...CAUSING AREAS OF MECHANICAL TURBULENCE OVER THE
NEAR RIDGES.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY UNTIL 9 AM MDT TUESDAY FOR COZ004-010-
012-013.
WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 9 AM MDT TUESDAY FOR
COZ009.
UT...WINTER WEATHER ADVISORY UNTIL 6 PM MDT WEDNESDAY FOR UTZ023.
&&
SHORT TERM...JDC
LONG TERM...TB
AVIATION...CCHazardous weather outlook, Apr 14, 6:01 AM MST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 AM MDT SUN APR 14 2013
COZ001>014-017>023-UTZ022>025-027>029-151315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
701 AM MDT SUN APR 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL CONTINUE OVER THE COLORADO MOUNTAINS...DIMINISHING
BY LATE THIS MORNING. AFTER A BREAK THIS AFTERNOON AND EARLY THIS
EVENING...SNOW WILL AGAIN DEVELOP ACROSS THE MOUNTAINS OVERNIGHT.
THE HIGHER COLORADO MOUNTAINS FROM VAIL PASS NORTHWARD WILL BE
FAVORED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PERIODS OF RAIN AND SNOW ARE EXPECTED THROUGH MID WEEK AS A STRONG
COLD FRONT REMAINS POSITIONED ACROSS UTAH AND COLORADO. PERIODS OF
HEAVY SNOW WILL BE POSSIBLE OVER THE NORTH AND CENTRAL MOUNTAINS
WITH THE HIGHEST ACCUMULATIONS EXPECTED OVER THE FLAT TOP MOUNTAINS.
SNOW LEVELS WILL RANGE FROM THE VALLEY FLOORS ACROSS NORTHWEST
COLORADO...6000 TO 7000 FEET CENTRAL...AND 9000 FEET OVER THE
SOUTHERN MOUNTAINS.
GUSTY WINDS WILL BE COMMON THROUGH THE PERIOD...ESPECIALLY ON
TUESDAY WHEN OCCASIONAL GUSTS TO 45 MPH MAY BE COMMON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Event by event
13 winter weather, 5 heavy snow, 3 winter storm. Local standard time, as filed.
Winter Storm, Elkhead and Park Mountains
- When
- April 14, 11:00 PM MST to April 17, 3:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 12 to 21 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Locally stronger gusts to 50 mph resulted in blizzard conditions.
Winter Weather, Upper Yampa River Basin
- When
- April 15, 12:00 AM MST to 11:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 10 inches were measured across the area.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 15, 12:00 AM MST to April 16, 2:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 10 to 15 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Lower Yampa River Basin
- When
- April 15, 12:00 AM MST to April 17, 7:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 6 inches were measured across the area.
Heavy Snow, Central Yampa River Basin
- When
- April 15, 12:00 AM MST to April 17, 4:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Snowfall amounts of 8 to 20 inches were measured across the area.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 15, 1:00 AM MST to 6:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 11 inches were measured across the area. Locally higher amounts included 14 inches at Schofield Pass. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Weather, Roan and Tavaputs Plateaus
- When
- April 15, 1:00 AM MST to April 16, 2:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- April 15, 2:00 AM MST to April 17, 5:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Snowfall amounts of 16 to 30 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Debeque to Silt Corridor
- When
- April 15, 3:00 AM MST to 6:00 PM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 6 inches were measured across the area.
Heavy Snow, Central Colorado River Basin
- When
- April 15, 4:00 AM MST to April 17, 10:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 12 inches were measured across the area. Locally higher amounts included 15 inches near Wolcott.
Winter Weather, Grand and Battlement Mesas
- When
- April 15, 6:00 AM MST to April 16, 2:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 12 inches were measured across the area. Wind gusts of 25 to 40 mph produced areas of blowing and drifting snow. Locally higher wind gusts to 50 mph resulted in a few spots with blizzard conditions.
Winter Weather, Upper Yampa River Basin
- When
- April 16, 2:00 PM MST to April 17, 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 12 inches were measured across the area.
Winter Weather, Grand and Battlement Mesas
- When
- April 16, 4:00 PM MST to April 17, 4:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Heavy Snow, Grand Valley
- When
- April 16, 7:00 PM MST to April 17, 10:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 8 inches were measured across the area.
Heavy Snow, Debeque to Silt Corridor
- When
- April 16, 7:00 PM MST to April 17, 10:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Snowfall amounts of 7 to 12 inches were measured across the area.
Heavy Snow, Central Gunnison and Uncompahgre River Basin
- When
- April 17, 1:00 AM MST to 5:00 PM MST
- Where
- Central Gunnison and Uncompahgre River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.737, -107.907 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 7 inches were measured across the area. Numerous vehicle accidents occurred due to the slick and snowpacked roads.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- April 17, 4:00 AM MST to 5:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area. Locally higher amounts included 14 inches at the Beaver Creek SNOTEL site. Wind gusts of 20 to 30 mph produced some areas of blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- April 17, 4:00 AM MST to 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 3 to 10 inches were measured across the area. Wind gusts of 20 to 40 mph produced areas of blowing and drifting snow.
Winter Weather, Southwestern San Juan Mountains
- When
- April 17, 4:00 AM MST to April 18, 2:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 4 to 10 inches were measured across the area. Wind gusts of 30 to 45 mph produced widespread blowing and drifting snow. Even stronger winds at ridgetops included a gust to 86 mph on Kendall Mountain.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- April 17, 6:00 AM MST to 2:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 7 inches were measured across the area. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- April 17, 8:00 AM MST to 9:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 8 inches were measured across the area. Locally higher amounts included 14 inches at Ouray. Wind gusts of 30 to 45 mph produced widspread blowing and drifting snow. Even stronger winds with blizzard conditions occurred in a few areas, including a gust to 60 mph at Huntsman Mesa and 87 mph on Mount Abrahms.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, April 14, 2013$100,000 · 2 events
- Blizzard and Winter Storm in North Dakota, April 14 to 15, 201342 events
- Strong Wind in Georgia, April 14, 2013$28,000 · 4 events
- Winter Storm in Minnesota, April 14 to 15, 201324 events
- Tornado and Hail in Florida, April 14, 2013$22,000 · EF0 · 3 events
- Winter Storm in North Dakota, April 14 to 15, 201318 events
- Flash Flood in Louisiana, April 14, 2013$20,000 · 1 event
- Damaging Winds in Alabama, April 14, 2013$17,000 · 52 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
- Tornadoes and Hail in Florida, April 14, 2013EF0 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 14, 20139 events
- Ice Storm in South Dakota, April 14, 20137 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520240, 520243, 520249, 520250, 520251, 520237, 520246, 520241, 520247, 520244, 520239, 520264, 520252, 520259, 520260, 520262, 520253, 520255, 520258, 520256, 520257.